CAPE CANAVERAL, Fla. — A rash of heroin overdoses, one of them fatal, were reported Monday in Brevard County
, according to sheriff's officials.
Ambulances rushed three people from a Quail Drive residence Monday after sheriff's officials said they overdosed on heroin.
Eleven overdoses were reported Monday, sheriff's officials said. One of them was a 44-year-old man, who died in Cape Canaveral.
Investigators believe that the overdoses are related.
"We have a belief it's coming back to a particular group, several dealers that work for the same person, because of the packaging," Tod Goodyear of the sheriff's office said.
The overdoses might be the result of users getting heroin laced with fentanyl, according to sheriff's officials.
"A lot of the dealers are mixing it together now. The premise is that it's going to give you a stronger or better high. Unfortunately, because of the potency of it, it had the ability to cause the overdose and in some cases death," Goodyear said.
Officials said Brevard County hasn't seen the same number of overdose deaths as other parts of the state, but they are on the increase.
Last year, the medical examiner's office reported seven heroin-related deaths. There were just two in 2013, and none in the previous three years.
"We've seen a rise in heroin deaths lately. We've correlated it to the pill mills not being as prevalent," Goodyear said. "It's a little tougher to get pills now than it was two or three years ago, so heroin is making a comeback."
Monday's overdoses were in Merritt Island and Cape Canaveral. Deputies said they are concerned that others might have purchased the dangerous heroin blend.
The U.S. Drug Enforcement Agency issued a nationwide alert in March about the dangers of
fentanyl. (Read the alert)